RxISK.org

No one knows drug side effects like the person who is taking a pill.

RxISK.org is the website for patients, doctors, and pharmacists to research and report drug side effects.

Search. Report. Contribute.

All prescription drugs have side effects. The key to good medicine is being able to weigh the tradeoffs between a drug’s side effects and its benefits.

There are a number of steps we take you through at Rxisk.org to establish whether your drug is causing your problem — whether you are suffering from Pharmacosis (see Pharmacosis blogs) or not. This will work for problems known to be caused by the drug but also for problems not yet linked to treatment. These are the steps that any expert would take you through before deciding there was a linkage. These are the steps pharmaceutical companies routinely work through, based on which they often decide their drug has caused a problem, while still denying in public that it does so.

These are the kinds of questions that need to be asked even when it is known that a drug does cause suicide, gambling, heart attacks, or some other problem. Just because someone has begun to gamble or been violent and is on a drug that can cause violence or gambling does not mean the drug has caused the problem. A judgment is still needed as to whether the drug is likely to have played a part or not. Ideally this will be a team judgment — involving the person affected and as many others as possible.

Some of the steps outlined here can be found in other algorithms of which the most famous is the Naranjo algorithm but we ask more questions and score things differently.

Pharmacosis Trigger Algorithm

    1. When did you start the drug? When did the problem start?
    2. Did the problem start or get worse after a dose increase?
    3. If you lowered the dose, did the problem clear up?
    4. If you stopped the dose, did the problem clear?
    5. If you used any other treatment as an antidote, did the problem clear up?
    6. If you restarted the drug or increased the dose, did the problem reappear or get worse?
    7. Have you ever had this reaction before on another drug? Was it the same type of drug?
    8. Have you had other drugs of the same type as this? Did you have a similar effect on them?
    9. Have you ever had this happen to you before when not on a drug?
    10. Could anything else be causing this problem?
    11. Have you ever been told you are a poor metabolizer of drugs and need lower doses, or do you have a history of sensitivity to drugs?
    12. Could you have taken too high a dose?
    13. Has a doctor or a pharmacist reviewed your problem? Do they see a link?
    14. If a name has been put to your condition is it rare off drugs?
    15. Are there previous reports of this reaction in the Rxisk or FDA database or on Google?

RxISK Score

Rxisk Score:

9 +

points strongly to a link – bring to your doctor/pharmacist

5-8

points to a likely link – bring to your doctor/pharmacist

0-4

needs information or input from your doctor/pharmacist (Qs 13, 14, & 15 in particular)

 

RxISK Team

No simple score can tell whether  a drug has caused a problem. It needs a team and research and judgment. The person on the drug is critical — no one knows what is going on quite the way the person on the drug does (see Unbearable lightness of being), and as history shows people on the drugs often get it decades before the experts. But there are many side effects that need judgment calls from doctors or pharmacists or increasingly anyone armed with Google and prepared to research things (see Out of my mind).

Birth defects in general like the phocomelia caused by thalidomide cannot be tested by challenge, de-challenge, or re-challenge. Babies had been born limbless and deformed like this before thalidomide but it suddenly became a lot more frequent.

Just like phocomelia on thalidomide, conditions that looked like tardive dyskinesia happened before the antipsychotics, but were a lot more common after the antipsychotics were introduced. In this case though the tardive dyskinesia that appeared on the drug cleared up if the dose of the drug was increased — could this be caused by the drug? Scoring on the RxISK Trigger algorithm might not point to a link but scoring on the RxISK Terminator algorithm might have helped to bring out the link.

Ultimately the more reports shared among the greatest number of people the more likely we all are to find an answer (see Unbearable lightness of being).

RxISK.org is going live as 1 October 2012.

 

Comments

  1. Maria Gutschi says:

    Dr Healey

    As both a pharmacist working out in retail and as someone who does a bit of EBM for a governmental agency I applaud all the hard work you have done and agree with your regarding RCTs, even those with hard outcomes.

    I would like to humbly add more classes of drugs/substances that community pharmacists think are may require a pharmacosis trigger algorithm.

    Viagra and other PDE-5 inhibitors
    Diet soft drinks

    I remember my colleagues and I were absolutely aghast when the PPIs first come on the market and the powerful acid suppression activity it had. We asked what the long term effects on parietal cells would be, issues of absorption etc. Of course, we were told not to worry, the studies were done and no serious long-term events were likely. Ha.

  2. Nasir Lodhi says:

    I am 86 yr old male with chronic arthritis both RA & OA, low back & neck and shoulder pain. I am taking Altace, Norvasc and levothyrexine for many years along with Lipitor. I dropped Lipitor about a moth back after I was diagnosed of chronic kidney failure (GFR 50). I shall be obliged receiving information if Altace & Norvasc have any negative reactions. Thanks

    Nasir Lodhi

  3. Chris Round says:

    Dear Dr Healy, I have been taking Seroxat since 1990, first prescribed for mild anxiety! I am now 41 and have been told by my GP that my body has become so used to the due it is becoming less effective..I am on 40 mg and in a terrible mess! I have had to quit my job, move back home, and declare myself bankrupt! I have spent the last yr trying to withdraw, only managing to drop 10mg in a yr! Although still on 40mg It’s like I am experiencing all of the withdrawal symptoms listed! My psychiatrist says that I am an exceptional case, and has requested an MRI brain scan to rule out any permanant damage! I would love to here your thoughts. Chris

  4. Patricia O'Regan says:

    My son who has just turned 18 has been on Risperdal for about 1 year now. He was prescribed this as we were told he was prodromal although we argued that we had observed no signs of hallucinations or other psychotic thinking or behaviour. He had been treated for anxiety & depression on Prozac and we felt he was very suicidal on this. Within weeks of going on the Risperdal he was hospitalised and has not been the same since then. We believe the Risperdal is causing many very bad side effects but are stuck in a system which wants to hear no negativity about the drug and we have no idea what to do or what could happen if we take him off it completely. His life is unbearable for him and for the rest of the family at the moment and we are terrified he is going to be permanently damaged by the drug.

Leave a Comment

*